Alert archive / New York / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 86, NWS Albany, NY

September 11, 2016Hamilton County, Herkimer County, New York

NWS Albany, NY issued this severe thunderstorm warning at Sep 11, 2016, 12:56 AM EDT for Hamilton County, Herkimer County, New York. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2016, 12:56 AM EDT (04:56 UTC)
Expired
Sep 11, 2016, 2:00 AM EDT
In force
64 min
Issued by
NWS Albany, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Hamilton County, NY, Herkimer County, NY

The radar

The Ft Drum radar (KTYX), 77 km from the middle of the area, began a volume at 04:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 4.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2016-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 776 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2016-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
776 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1222 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

777 
WUUS51 KALY 110456
SVRALY
NYC041-043-110600-
/O.NEW.KALY.SV.W.0086.160911T0456Z-160911T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
1256 AM EDT SUN SEP 11 2016

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HERKIMER COUNTY IN EASTERN NEW YORK...
  NORTHWESTERN HAMILTON COUNTY IN EASTERN NEW YORK...

* UNTIL 200 AM EDT

* AT 1255 AM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 11 MILES SOUTHEAST OF FOWLER TO 7 MILES EAST OF
  WHETSTONE GULF STATE PARK...MOVING NORTHEAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BIG MOOSE AROUND 125 AM EDT. 

OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
KEEPAWA...WOODS LAKE...BRANDRETH...WOODS...PARTLOW...BEAVER RIVER...
DEERLAND...LITTLE RAPIDS...HASBROUCKS AND ROBINWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

PLEASE REPORT HAIL SIZE...DAMAGING WINDS AND REPORTS OF TREES DOWN TO
THE NATIONAL WEATHER SERVICE BY EMAIL AT ALB.STORMREPORT@NOAA.GOV...
ON FACEBOOK AT WWW.FACEBOOK.COM/NWSALBANY OR TWITTER @NWSALBANY

&&

LAT...LON 4389 7442 4368 7512 4410 7517 4405 7505
      4411 7441
TIME...MOT...LOC 0455Z 228DEG 36KT 4413 7527 4370 7532 

HAIL...<.75IN
WIND...60MPH
 
$$

JPV
1 follow-up statement
598 
WWUS51 KALY 110539
SVSALY

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
139 AM EDT SUN SEP 11 2016

NYC041-043-110600-
/O.CON.KALY.SV.W.0086.000000T0000Z-160911T0600Z/
HERKIMER NY-HAMILTON NY-
139 AM EDT SUN SEP 11 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM EDT
FOR NORTHERN HERKIMER AND NORTHWESTERN HAMILTON COUNTIES...

AT 138 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
OF BIG MOOSE...OR 15 MILES NORTH OF OLD FORGE...MOVING NORTHEAST AT
30 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHERN HERKIMER AND NORTHWESTERN HAMILTON COUNTIES...INCLUDING THE
FOLLOWING LOCATIONS: KEEPAWA...WOODS
LAKE...BRANDRETH...WOODS...PARTLOW... BEAVER
RIVER...DEERLAND...LITTLE RAPIDS...HASBROUCKS AND ROBINWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 4389 7442 4368 7512 4410 7517 4405 7505
      4411 7441
TIME...MOT...LOC 0538Z 231DEG 27KT 4393 7498 

HAIL...<.75IN
WIND...60MPH
 
$$

JPV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 11:07 PM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, Sep 10, 11:07 PM EDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Albany NY
1107 PM EDT SAT SEP 10 2016

.SYNOPSIS...
Scattered showers and thunderstorms are expected tonight as a
strong cold front crosses the region. Cooler, drier and breezy
conditions are expected for Sunday. Then a period of very tranquil
weather is in the forecast for early next week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Convection associated with pre-frontal trough ahead of cold front
was much better organized as it moved through western NY earlier
this evening. The trough is currently crossing a region where
there is a pocket of drier air with dew points in the low 60s. So
perhaps not surprising that the activity as waned. Question for
overnight will be how much will the convection reinvigorate as it
comes into somewhat better instability (SPC mesonanalysis showing
about 1000 j/kg across much of the region now) and bulk shear
running around 40 knots. SPC continues slight risk for far
northwest CWA and marginal risk for remainder of CWA. The HRRR
model shows a few lines of convection coming across the CWA
overnight. Simulated radar reflectivity images suggest a couple of
the storms could be near severe limits. Have maintained gusty wind
wording for small area of slight risk overnight.

Radar is blossoming with SHRA across much of the CWA in an area
of high theta-e air and increasing 850mb winds.

So as far as the forecast goes for tonight have "coverage" wording
for entire CWA with SHRA/TSRA mentioned.

Overnight lows tonight are expected to remain very mild with
readings in the upper 50s to mid 70s with dewpoints remaining in
the 60s to lower 70s for much of tonight.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
on Sunday...After any showers end early in the morning expect
clearing with breezy and much less humid conditions. Highs on
Sunday will be in the mid 60s to lower 80s with dewpoints dropping
into the upper 40s to mid 50s by days end. Winds will be west at
10 to 20 mph with gusts to 30 mph.

Sunday night through Monday night...A large ridge of high pressure
will crest over the region early Monday morning and slide off the
eastern seaboard early Tuesday morning. Expect much more
seasonable conditions. Lows Sunday night are expected to be in the
40s to around 50 with highs on Monday in the upper 60s to upper
70s and lows Monday night in the upper 40s to mid 50s.

Tuesday...Expect milder conditions once again as a return flow
sets up wit high pressure off the coast. It will still be dry, but
highs will rebound to the mid 70s to lower 80s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
The period starts out Tuesday night with a cold front and its
associated upper level trough approaching from the Great Lakes
region. There are some timing differences in the model guidance,
with the 12Z/10 GFS showing faster timing compared to the 12Z/10
ECMWF, which is a reversal from 00Z/10 guidance. Allowing for a
margin of error in timing, will mention slight to low chance pops
ahead of the front for areas north and west of the Capital District
starting late Tuesday night. A better chance for showers will be
during the day Wednesday as the front and upper trough axis push
through. Will only mention slight chance of thunder due to forecast
limited surface based instability, but slightly negative Showalter
values.

The ECMWF suggests that showers may linger well into Wednesday
night, so will keep chance pops at least into the evening hours,
especially for northern areas.

It will then turn much cooler and drier from Wednesday night through
the end of the work week, as a sprawling area of surface high
pressure builds in across the region. Temperatures will feel more
fall-like with cool crisp nights and seasonably warm sunny days
Thursday and Friday.

By Saturday, the high will begin shifting off the eastern seaboard,
with a moistening southerly developing. In addition, another frontal
system will be approaching from the Great Lakes. Some showers may
reach the region by late Saturday or Saturday night, especially for
areas north and west of Albany, where slight chance pops are
indicated.

As for temperatures, Tuesday night should be mild ahead of the
front, with lows ranging from the 50s across higher terrain, to the
lower/mid 60s in valleys. Wednesday high temperatures are forecast
to range from the 60s across northwest areas, to the upper 70s/lower
80s southeast valleys. If the front moves through slower, even
warmer high temperatures are possible, especially southeast areas.

The cooldown begins Wednesday night, with lows in the 40s for most
areas, except for some lower 50s in valley areas. Thursday highs
should be quite cool, with mainly 60s expected for most areas,
except for 50s across higher elevations of the Adirondacks and
southern VT, and lower 70s across southeast valley areas. Thursday
night/Friday morning will be chilly, with patchy frost possible
across portions of the western Adirondacks, southern VT, and higher
peaks in the Catskills, with upper 30s to lower 40s expected in
these areas, and lower 40s to around 50 elsewhere.

Slight warming for Friday and Saturday, with temperatures reaching
70s in valley areas, and 60s for higher elevations. Overnight
lows will be in the mid 40s to mid 50s.

&&

.AVIATION /03Z SUNDAY THROUGH THURSDAY/...
Main issue for the TAF period will be timing of convection through
the terminals. Strong/severe thunderstorm activity no ongoing
across western NY. This will move east overnight. Computer models
show some weakening of the line as it moves east. However, severe
parameters remain favorable overnight with CAPE values up to 1000
j/kg, and bulk shear up to 50 knots. Taking a cue from the HRRR
have attempted to time the line through terminals overnight. Thus
have included "4SM SHRA" with VCTS at all terminals, except POU for
a period overnight. At POU, timing/intensity is a little murkier,
so keeping with just VCTS.

GFL should remain mostly clear through at least 03Z. With dew
points in low 70s there, have allowed for MVFR BR in the 00Z-03Z
window. Mid level clouds moving in should preclude any IFR
conditions.

Winds will become south to southeast this afternoon and increase
to 5-10 KT, with some gusts possibly up to 20 KT, especially at
KALB. Winds will be south to southwest tonight at 5-15 KT, with
some gusts of 20-25 KT possible, especially at KALB. Winds will
then shift into the southwest, then west as the front passes and
increase to 10-15 KT with gusts up to 25 KT possible by late
Sunday morning.

Low level wind shear may become problematic later this evening
through early Sunday morning, as winds around 2000 FT AGL increase
from the south/southwest at 35-40 KT. This issue will be mainly in
areas where surface winds decrease to less than 10 KT, which at
this time, appears most likely at KGFL, where it has been included
in TAFs.

Outlook...

Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
Scattered showers and thunderstorms are expected tonight as a
strong cold front crosses the region. Cooler, drier and breezy
conditions are expected for Sunday. Then a period of very tranquil
weather is in the forecast for early next week.

Relative humidity values will recover to 85 to 100 percent
tonight, drop to 40 to 65 percent on Sunday, recover to 80 to 100
percent Sunday night, and drop to 35 to 45 percent on Monday.

Winds will be south to southwest at 10 to 20 mph with gusts to 30
mph tonight, west at 10 to 20 mph with gusts to 30 mph on Sunday,
northwest at 5 to 15 mph Sunday night, and west around 5 mph on
Monday.

&&

.HYDROLOGY...
Showers and thunderstorms are expected tonight. Some heavy
downpours are possible which may produce flooding of poorly
drained low lying areas. However, no flooding is expected on the
main stem rivers. QPF amounts through tonight generally look to be
between a quarter of an inch and an inch in most locations. Dry
weather is then expected to return later Sunday morning and last
at least through Tuesday.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...11/NAS
NEAR TERM...OKeefe/11
SHORT TERM...11
LONG TERM...KL/JPV
AVIATION...KL/OKeefe/JPV
FIRE WEATHER...11
HYDROLOGY...11/NAS
Hazardous weather outlook, Sep 10, 3:49 PM EDT, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
349 PM EDT SAT SEP 10 2016

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-111100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
349 PM EDT SAT SEP 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW
YORK...EASTERN NEW YORK AND SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TONIGHT. THE
STORM PREDICTION CENTER HAS PLACED THE NORTHWESTERN ADIRONDACKS
INTO SLIGHT RISK FOR SEVERE THUNDERSTORMS AND MUCH OF THE
REMAINDER OF OUR REGION IN A MARGINAL RISK FOR SEVERE
THUNDERSTORMS. THE GREATEST THREAT FROM THESE THUNDERSTORMS WILL
BE DAMAGING WIND GUSTS OF 58 MPH OR MORE. FREQUENT CLOUD TO
GROUND LIGHTNING MAY ALSO ACCOMPANY THESE THUNDERSTORMS ALONG WITH
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT.

In the hours before

Special weather statement, Sep 10, 6:56 PM EDT, 6 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
656 PM EDT SAT SEP 10 2016

CTZ001-MAZ025-102330-
NORTHERN LITCHFIELD-SOUTHERN BERKSHIRE-
656 PM EDT SAT SEP 10 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LITCHFIELD AND
SOUTHEASTERN BERKSHIRE COUNTIES...

AT 656 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER FALLS
VILLAGE... OR 14 MILES NORTHWEST OF TORRINGTON...MOVING NORTHEAST AT
25 MPH.

THIS STORM WILL BE NEAR...
  NORFOLK AROUND 710 PM EDT.
  SANDISFIELD AROUND 725 PM EDT.
  OTIS AROUND 730 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE KONKAPOT...SOUTH
NORFOLK...FREE QUARTER...HUNTSVILLE...COLEBROOK...CANAAN
VALLEY...EAST OTIS...SOUTH SANDISFIELD...LAWRENCE FIELD AND EMMONS
CORNERS.

LAT...LON 4186 7334 4202 7347 4224 7306 4219 7302
      4215 7303 4215 7307 4212 7306 4211 7307
      4209 7307 4204 7306 4204 7301 4197 7303
      4197 7299
TIME...MOT...LOC 2256Z 240DEG 24KT 4198 7333

JSQ

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 2:01 AM EDTSevere Thunderstorm WarningALYHamilton, Herkimer59 min
Sep 11, 3:02 AM EDTSpecial Weather StatementALYHamilton28 min
Sep 11, 3:17 AM EDTSpecial Weather StatementALYHamilton, Herkimer43 min
Sep 11, 5:35 AM EDTSpecial Weather StatementALYSaratoga, Warren, Washington40 min
Sep 11, 6:02 AM EDTSpecial Weather StatementALYMontgomery28 min
Sep 11, 6:15 AM EDTSpecial Weather StatementALYWashington45 min
Sep 11, 6:58 AM EDTSpecial Weather StatementALYGreene, Ulster47 min
Sep 11, 7:26 AM EDTSevere Thunderstorm WarningALYAlbany, Columbia, Dutchess, Greene, Rensselaer, Ulster64 min
Sep 11, 8:04 AM EDTSevere Thunderstorm WarningALYColumbia56 min

Nearby

Severe Thunderstorm Warnings in New York, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.